Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 131, NWS Pittsburgh, PA

July 22, 2003Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 12:58 PM EDT for Lawrence County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 12:58 PM EDT (16:58 UTC)
Expired
Jul 22, 2003, 4:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 221702
FFWPBZ
PAC073-222000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
SUSTAINED AND VERY HEAVY RAINFALL FROM NORTH OF BESSEMER TO SOUTH OF 
NEW WILMINGTON. SEVERAL CREEKS MAY FLOW OVER THEIR 
BANKS....INCLUDING NESHANNOCK CREEK...AND MAHONING CREEK.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BESSEMER...ELLPORT...NEW
  BEAVER...NEW CASTLE NORTHWEST...NEW WILMINGTON...OAKLAND AND
  OAKWOOD...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:49 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 10:49 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT TUE JUL 22 2003

WILL UPDATE ZONES TO REMOVE AFTERNOON REFERENCES. FLOOD WATCH CONTINUES
FOR THE NORTHERN COUNTIES WHERE 2 TO 5 INCHES OF RAIN FELL YESTERDAY.
SOME SCATTERED CONVECTION BREAKING OUT ACROSS SWRN PA AND NORTHEAST
OHIO, BUT NO SIGNIFICANT ACTIVITY IN THE WATCH AREA YET.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONE OHZ041.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020...PAZ022.

WV...NONE.

RSD
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 7 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER,
VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND
ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO.

THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS
AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE
PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/.
ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:15 PM EDTTornado WarningPBZMercer60 min
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Jul 21, 8:33 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 9:06 PM EDTSevere Thunderstorm WarningPBZLawrence39 min
Jul 21, 9:22 PM EDTSevere Thunderstorm WarningPBZButler53 min
Jul 21, 10:03 PM EDTFlash Flood WarningPBZForest3 hr
Jul 21, 10:27 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 10:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 12:06 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 1:35 PM EDTSevere Thunderstorm WarningPBZVenango55 min
Jul 22, 2:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 2:16 PM EDTFlash Flood WarningPBZForest3 hr
Jul 22, 2:27 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jul 22, 2:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest57 min
Jul 22, 2:56 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 3:52 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 22, 3:57 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 22, 5:15 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.